When powerful acid-suppressing drugs called proton pump inhibitors (PPIs) were first introduced in 1989 they were promoted as highly effective and extremely safe. Doctors embraced drugs like Prilosec, Prevacid and Nexium enthusiastically and quickly turned these medications into billion dollar success stories for the pharmaceutical industry.
When these prescription drugs lost their patent protection the FDA agreed that the medications were so safe they could be sold over the counter without medical supervision. Now you can buy Nexium 24HR, Prevacid24HR and Prilosec OTC in any drugstore without a prescription.
Many doctors remain convinced that these PPIs are among the safest drugs in the pharmacy. It also seems hard for the FDA to embrace the idea that there are serious heartburn drug dangers and that perhaps its approval for OTC status of PPIs may require reconsideration.
Proton Pump Inhibitors and Kidney Disease:
Over the last 25 years, however, side effects from long-term use of PPIs have gradually come to light. The most recent potential complication is chronic kidney disease (CKD). This is a very serious condition that puts people at risk for heart disease and premature death.
The study published in JAMA Internal Medicine (online, Jan. 11, 2016) found that people taking proton pump inhibitors for a long time were more likely to develop chronic kidney disease.
This is an association, and there is no definitive evidence yet that PPIs trigger CKD. But the connection is worrisome. One reader shared his doctor’s perspective on PPIs:
Doctor Denies Heartburn Drug Dangers:
“My doctor prescribed omeprazole for acid reflux and I have been taking it for about a year. At first I took it religiously every day, then occasionally I would skip a day.
“When I read the paperwork included with this medication I was alarmed. It appears that omeprazole is not intended for long-term use. Side effects like bone fractures, diarrhea, cramps and magnesium or calcium depletion seem to become more likely the longer it is used.
“I brought this to my doctor’s attention, but he did not appear nearly as concerned as I am. He said I should take magnesium and calcium supplements and added that over the many years this PPI has been prescribed, he has not seen or read about any problems with long-term use.
“I am not comfortable with what I read, so I do not take the drug daily as prescribed. Instead I take it every other day and sometimes the intervals are longer.
“I keep bringing up these issues and my doctor always reassures me there is nothing to worry about. I will still look for a way to eventually phase off this medication.”
What Happens When PPIs are Stopped Suddenly?
Stopping proton pump inhibitors is not always easy. After a few months the body adapts to a low-acid environment. Discontinuing the drug abruptly may result in severe heartburn symptoms for several weeks.
Nancy shared her accidental withdrawal from a PPI before it went OTC:
“I have been taking omeprazole for some time but forgot to take it with me to California while I was traveling. One day my whole chest was on fire. I saw a local pharmacist and he said it was because I stopped the omeprazole too suddnely and nothing suppressed the acid reflux. He told me to never take omeprazole again that it was a very bad drug and said not to take any type of those medications.”
CAH had a different experience with a pharmacist:
“I have been trying to get off the Prilosec for a couple of years. But if I stop I am so miserable after a few days that I weaken and start it again. Whether it is GERD or acid rebound is impossible to know. I just came from talking to my local pharmacist-who, interestingly, had never heard of a rebound effect from PPIs! He has no helpful advice about how to stop it.”
Long-Term Heartburn Drug Dangers:
Other complications of PPIs include an increased risk of pneumonia, especially among older people. Another infection, Clostridium difficile (C. diff), is linked to PPI use and can cause prolonged and debilitating diarrhea that is hard to treat.
Nutritional deficiencies such as magnesium, iron and vitamin B12 may develop over time. There are data suggesting that chronic PPI users may be at increased risk of cardiovascular complications (PLOS One, June 10, 2015). Such reactions may be rare, but so many patients take PPIs that side effects could have a large impact.
Allison’s experience with proton pump inhibitors:
“I believe that PPIs (proton pump inhibitors) create more problems than they solve. It took me three tries, over several years, to extricate myself from these drugs, after their being prescribed to me for GERD for 15 to 20 years.
“During that period, I developed Vitamin B12 deficiency and osteoporosis as well as sporadic, diarrhea-predominant IBS. I also had a bout of C. difficile colitis. I suspect that PPIs either caused or contributed to all of these conditions and events.”
Beba had a somewhat similar experience:
“I had been on Nexium for 7-8 years for mild GERD. Last year I started having severe side effects, which I didn’t realize were related to the Nexium. I was having severe heart palpitations and muscle cramps/weakness. Since heart disease runs in the family I was sent to cardio dr. who diagnosed me with low magnesium, low iron, b-12 deficiency, no vitamin D levels that registered and calcium levels that were low.
“He sent me to get a Dexa scan where I was diagnosed with osteopenia (pre osteoporosis.) I weaned myself off Nexium, with Zantac every other day and Mothers apple cider vinegar with honey (all organic). I also took DGL licorice and Alka Seltzer antacids.
“It took me two months to get completely off of Nexium, but I did it. I no longer have heart palpitation; my calcium, B-12 and magnesium levels are all normal. However, my Dexa scan is still bad, so I am doubling up on the calcium rich foods and working out. This stuff is bad, I only hope that I haven’t done any damage to my heart. I am scheduled to go back to cardio dr. in May. Wish me luck.”
Some patients may require a PPI for long periods of time, but others may find alternative approaches helpful for controlling heartburn symptoms. For those who would like to learn more about such alternatives and ways to get off PPIs, we offer our Guide to Digestive Disorders. In it you will get more details on DGL licorice and Persimmon-Ginger tea for gradual weaning off powerful acid suppressing drugs. There are also many non-drug options for dealing with heartburn at this link.
Share your own experience with PPIs below as well as strategies for coping with heartburn below in the comment section.